Researchers question safety of mist inhalers for delivering common drug for chronic lung disease

June 15, 2011

People who use a mist inhaler to deliver a drug widely prescribed in more than 55 countries to treat chronic obstructive pulmonary disease (COPD) may be 52 percent more likely to die, new Johns Hopkins-led research suggests.

The findings, published by BMJ, the , raise concerns not only about the mist inhaler -- a device that delivers the soluble form of the medication tiotropium -- but also about the drug itself. The mist inhaler has not yet gained regulatory approval in the United States, but the drug in its powdered form is commonly used to treat COPD here.

"What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should be and that may be increasing the risk of death," says Sonal Singh, M.D., M.P.H., an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine and the lead author of the study.

COPD, the fourth leading cause of death worldwide, includes the chronic lung diseases and bronchitis, which are usually due to decades of smoking. Tiotropium is routinely given to COPD patients with symptoms such as , and those with hospitalizations as a result of their .

Singh says the increased deaths linked to the inhaler are primarily from cardiovascular disease. Anticholinergics, the class of drugs that includes tiotropium, increase the risk of (arrhythmias), especially among those with existing .

In the United States and throughout the world, the medication is available in a powdered form and sold under the brand name Spiriva. Fifty-five countries now allow tiotropium to also be administered using the mist inhaler. Overseas, people with poor manual dexterity tend to be prescribed the mist inhaler because it is easier to use.

For the study, Singh and his colleagues from the United States and the United Kingdom reviewed and analyzed published findings comparing treatment with the mist inhaler containing tiotropium to treatment with a mist inhaler containing a placebo. They looked at five randomized, controlled trials, which included data on more than 6,500 participants. Both the drug and the placebo were delivered with the Respimat Soft Mist Inhaler. The results show a 52 percent increased risk of death among those who used the mist inhaler with tiotropium, as compared to the mist inhaler with placebo. Singh says his new research shows one excess death due to the mist inhaler for every 124 patients with chronic obstructive lung disease treated for one year.

What concerns Singh now is that there is a large, 17,000-patient, multicenter study underway in several countries, including the United States, comparing the two devices using the same drug.

"I'm worried about the participants assigned to the use of the mist inhaler," he says. "They are not fully informed about what could be serious safety issues with the device."

Singh emphasizes that while the current study only focused on tiotropium delivered through mist inhaler, the findings also raise serious questions about whether the drug tiotropium, in particular, and the class of inhaled anticholinergics, in general, are safe for COPD patients, particularly those with known heart problems. The shortness of breath caused by COPD can be treated with other long-acting bronchodilators, such as the long-acting beta-agonists. The risk of additional hospitalizations for these chronic lung diseases can be reduced somewhat by other COPD inhalers. At this point, Singh recommends that patients discuss the risks and benefits of COPD treatments with their doctors.

In New Zealand, a warning about a possible link between cardiovascular death and the mist inhaler has been included in the package insert for the device. In the United Kingdom, health officials advise caution in prescribing the mist inhaler to patients with arrhythmias.

Explore further: Beta blockers may help COPD sufferers

Related Stories

Beta blockers may help COPD sufferers

May 12, 2011

(Medical Xpress) -- Beta blockers, the group of drugs commonly prescribed to patients with heart diseases, may also have considerable benefits for sufferers of diseases such as chronic bronchitis and emphysema, according ...

Recommended for you

Zika virus infection alters human and viral RNA

October 20, 2016

Researchers at University of California San Diego School of Medicine have discovered that Zika virus infection leads to modifications of both viral and human genetic material. These modifications—chemical tags known as ...

Food-poisoning bacteria may be behind Crohn's disease

October 19, 2016

People who retain a particular bacterium in their gut after a bout of food poisoning may be at an increased risk of developing Crohn's disease later in life, according to a new study led by researchers at McMaster University.

Neurodevelopmental model of Zika may provide rapid answers

October 19, 2016

A newly published study from researchers working in collaboration with the Regenerative Bioscience Center at the University of Georgia demonstrates fetal death and brain damage in early chick embryos similar to microcephaly—a ...

Scientists uncover new facets of Zika-related birth defects

October 17, 2016

In a study that could one day help eliminate the tragic birth defects caused by Zika virus, scientists from the Florida campus of The Scripps Research Institute (TSRI) have elucidated how the virus attacks the brains of newborns, ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.